Try it
ENT · Nose: Samter's triad
Sample itemA patient with asthma and nasal polyps has bronchospasm after taking aspirin. Which advice is correct?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Avoid aspirin and other COX-1 inhibiting NSAIDs
The triad of asthma, nasal polyposis and aspirin sensitivity (Samter's triad, or aspirin-exacerbated respiratory disease) results from altered arachidonic acid metabolism with leukotriene overproduction. NSAIDs that inhibit COX-1 must be avoided.
Option by option
A. Avoid aspirin and other COX-1 inhibiting NSAIDs (correct)
Correct. COX-1 NSAIDs trigger reactions and should be avoided.
B. Use beta-blockers
Beta-blockers can worsen bronchospasm.
C. Switch to higher-dose aspirin
Higher aspirin doses can worsen reactions outside supervised desensitisation.
D. Stop inhaled steroids
Inhaled steroids are beneficial.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More ENT questions
- AudiologyIn a tuning fork test, Rinne is negative (bone conduction louder than air conduction) in…
- EarWhich type of chronic suppurative otitis media is considered 'unsafe'?
- LarynxIn singers, vocal nodules typically occur at:
- Vestibular disordersA patient has recurrent attacks of vertigo lasting hours, with fluctuating low-frequency…